Sunday, July 19, 2009
I did receive a really good early birthday present last week. I had my MRI last Tuesday. I have been on Copaxone for 6 months now, so we looked into the old noggin to see how it was working and as of right now there are no new lesions and no active inflammation. So it would seem the Copaxone is doing its job.
While I am much relieved to have a good MRI, I would be lying if I didn't say I was also wary. It has been such a brutal rollar coaster for the past 2+ years that I hesitate to get my hopes up only to have them dashed again.
I have had a relapse pretty much every 4 months without fail. It has been 3 months since my last episode and I am truly holding my breath and I probably will be until well into the fall. I am desperate to be able to say I have made it 6 months without a relapse - what a milestone it would be. And yet there are people that goes years without one. I am so jealous of those MSers that I cannot see straight. I feel guilty that I am not rejoicing more over a good MRI, but I have learned that a clean MRI doesn't always correlate to a stable disease. Certainly, it is far better than the alternative. I think I just need time to prove to me that I, too, can be stable for at least half a year. And then slowly I will rejoice little by little as this medicine proves to me that it can fight off this disease properly.
Nevertheless, and in spite of my fear and wariness, as far as 30th birthday presents go...a clean MRI is a pretty good one.
Wednesday, July 8, 2009
One of the many annoying things about any chronic illness is that you never know if a new "symptom" is really a symptom or if it’s a side effect of one of the many medicines you take to manage your "symptoms."
Example 1: I take Lyrica twice a day to help with the nerve pain I get in my legs. While it manages my pain well most of the time, it also can make me quite dizzy. At times, it feels as if it could even be vertigo, which is one of my common relapse-approaching symptoms. Or maybe it’s just the Lyrica? How do you know?
Example 2: The new arrival of chronic hoarseness. Could be a symptom of the reflux? Could be a symptom of the MS? Could be a side effect from Copaxone? Jury's still out on this one.
Example 3: The dirty word: Depression. It’s everywhere, right? Half the country is on some sort of anti-depressant. There are an abundance of commercials telling you that "depression hurts" and their medicine can help. Well, it is a known fact that "depression" is one of the top symptoms of MSers everywhere. However, is it a symptom of the MS itself? Or is it because many MSers are on one of the disease-modifying drugs and these DMDs are notorious for causing depression? Is the suicide rate so high in the MS community because having a degenerative disease really sucks or is it because we are chemically imbalanced by the drugs that are supposed to be slowing the disease progression? Jury is still out on this one, too.
A couple of weeks ago I felt myself begin circling the drain, so to speak. I wasn't myself. I was crying a lot. A LOT. And no, I am not pregnant. I was starting to feel helpless, hopeless and utterly exhausted with all this medical drama. I hit the proverbial wall, emotionally speaking.
I had hoped it would go away as quickly as it appeared, but no such luck. This was way different than the appearance of my occasional alter-ego, Copaxone Caroline. If it was her, she wasn't leaving. She was settling right on in for the long haul it seemed. And it had me feeling scared. Actually terrified. I didn't want to be this person – crying, anti-social, feeling desperate and hopeless and that I couldn't handle anything more without breaking apart.
I took all this to my doctors and they told me it could be just the Copaxone causing the severe change. It could be a combination of things. It could be the Copaxone plus the latest issue with my vocal cords has just really gotten me down. Whatever it is, it has been debilitating and exhausting and I hate it. It is SO not me. But I seem to have no choice except to picture myself on a surfboard riding the waves of depression until the sea is calm again. And I have to try and believe that it will be calm again and that this storm is not everlasting.
It is a good lesson for anything. No matter what kind of storm you are in, you have to believe that eventually it WILL end. Even when you can't see the sun you have to know it is there, just waiting for its chance to peek through the clouds and fill the land with warmth and happiness again. I am having a real hard time with this right now, and I’m certain I am not the only person who has ever felt this way at one time or another.
There is a song I heard for the first time in a vocal production class when I was at CCM. It was sung by my amazing classmate (who later became one of my amazing roommates). I still get chills when I think about Mary belting out these words:
When you see the storm is comin', see the lightning part the skies,
It's too late to run, there's terror in your eyes.
What you do then is remember this old thing you heard me say:
It's the storm, not you, that's bound to blow away.
Hold on, hold on to someone standing by.
Hold on, don't even ask how long or why,
Child, hold on to what you know is true.
Hold on 'til you get through...
So I am holding on, knowing that I will get through this, too.
And I am also trying to ask for help when I need it. It can be hard enough to ask for help when you can't see to drive or you can't tie your shoes (See my previous post on that here: Help is a 4 Letter Word). But somehow it is even harder when what you need is emotional support. There isn't any tangible action that can be done. Nevertheless, it is important, especially when battling some uber-depression, to ask for help, so that people know you just need them to be a little more "there" for you than usual. It is really hard to do, but I am really trying to let people know little-by-little (look! I am even sort of sharing now, right?) that I do need a little extra in the way of shoulders, cheerleaders, MS-haters and ears lately.
Everybody needs help sometimes, whether its a symptom or a side effect or just the repercussions of the glorious, yet often infuriating thing called Life.